Heavy Rain, Harlan
- When
- October 7, 6:00 AM CST to October 8, 6:00 AM CST
- Where
- Harlan County, Orleans
- Reported by
- COOP Observer
- Coordinates
- 40.130, -99.450
Total rainfall over the past 24 hours of 3.70 inches was reported.
5 weeks of bone-dry weather, and also ending a streak of nearly six weeks with no severe thunderstorms in the 24-county area, this Friday afternoon and evening featured a concentrated corridor of strong to severe storms and heavy rainfall mainly across western portions of South Central Nebraska. These storms forced delays or cancellations to a number of high school football games during what…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Ending a stretch of 2.5 weeks of bone-dry weather, and also ending a streak of nearly six weeks with no severe thunderstorms in the 24-county area, this Friday afternoon and evening featured a concentrated corridor of strong to severe storms and heavy rainfall mainly across western portions of South Central Nebraska. These storms forced delays or cancellations to a number of high school football games during what turned into a fairly prolonged event, with wind and hail-producing storms first flaring up around 230 PM CDT, and finally diminishing in intensity around 1 AM. The majority of severe storms and heavy rainfall regenerated for several hours within a narrow southwest-northeast oriented corridor only about 30 miles wide at most, primarily impacting counties such as Furnas, Harlan, Phelps, Buffalo, Howard, Hall and northwest Adams. The storm mode was a mixed bag of quasi-discrete, fast moving supercells and small multicell bowing segments. Storm reports included several instances of damaging wind gusts and hail up to the size of golf balls. A few of the more notable reports were from Atlanta in Phelps County, including golf ball size hail and significant wind damage to the roof of a grain storage building. At the Holdrege airport, two separate storms produced measured gusts to around 60 MPH, several hours apart from one another. Although a few storms exhibited low-level rotation, no tornadoes occurred.
Heavy rainfall-wise, parts of primarily eastern Furnas, northwest Harlan, Phelps, Buffalo and southeast Sherman Counties measured 3-6 inches of rain during this event, including 5.94 inches northwest of Oxford and 5.33 inches in Loomis. Kearney Regional Airport established a record for the date with 2.29 inches. Although the heaviest rain associated with this low pressure system fell during these storms on the afternoon and evening of the 7th, additional rain throughout the weekend boosted 3-day totals into the 6-7 inch range for some areas, highlighted by 7.13 inches at Loomis. Fortunately, due to the very dry conditions leading up to this event, widespread flooding impacts were held to a minimum.
On the synoptic scale, the primary trigger for severe weather was the approach of a highly amplified mid-level trough across the western United States, anchored by a closed low swinging through the Four Corners region. Downstream from this low, a corridor of strong, nearly unidirectional south-southwest winds was in place in the mid and upper levels. At the surface, storm development focused along a quasi-stationary front, which at mid-afternoon stretched from eastern South Dakota to southwest Kansas. Given that winds aloft were largely parallel to this southwest-northeast oriented surface front, convection was able to focus within the aforementioned narrow corridor, with individual storms within the corridor racing northeast. Mesoscale parameters at early evening revealed only modest instability, with mixed-layer CAPE values only around 1000 J/kg, but in the presence of very strong deep-layer vertical wind shear of 50-60 knots. Although low-level shear ramped up as the evening progressed, with 0-1 kilometer shear values increasing to 30-40 knots, the combination of increasing low level convective inhibition and multiple storm mergers likely helped mitigate a potential tornadic threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 7, 5:23 AM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
623 AM CDT FRI OCT 7 2011
.AVIATION...12Z TAF. MAIN ISSUE FOR THE FORECAST IS CHANCES FOR
THUNDERSTORMS. THERE ARE A FEW SHOWERS THAT WILL MOVE THROUGH OR
NEAR THE KGRI TERMINAL EARLY THIS MORNING...THEN THERE WILL BE A
BREAK BEFORE THUNDERSTORMS DEVELOP AHEAD OF A COLD FRONT THAT WILL
APPROACH THE AREA BEYOND THE FORECAST PERIOD. THE CONCERN IS THAT
THUNDERSTORMS WILL BE ON AND OFF DURING THE LATE AFTERNOON THROUGH
THE NIGHT. THE BEST CHANCE WILL BE DURING THE EVENING HOURS.
&&
.PREV DISCUSSION... /ISSUED 501 AM CDT FRI OCT 7 2011/
SHORT TERM...THE WEATHER PATTERN WILL REMAIN ACTIVE FOR THE NEXT
SEVERAL DAYS. AN UPPER LOW PRESSURE SYSTEM CONTINUED TO ROTATE
ACROSS EASTERN WYOMING EARLY THIS MORNING...WITH THE SOUTHERN
EXTENT OF TROUGH/ANOTHER CIRCULATION IN SOUTHERN CALIFORNIA.
CONVECTION INITIATED DURING THE EVENING ALONG SFC DRY LINE ALONG
THE HIGH PLAINS AND ACTIVITY CONTINUES TO WORK EAST NORTHEAST THIS
MORNING ACROSS CENTRAL NEB/KS AIDED BY INTENSE 70KT LLVL JET AND
LEAD SHORTWAVE TROUGH CROSSING THE CENTRAL PLAINS.
INITIALLY 00Z OPERATIONAL NAM/GFS APPEARED TOO FAST IN TRACK OF
SECONDARY/SOUTHWEST CONUS UPPER LOW OVER THE WEEKEND COMPARED TO
EARLIER RUNS OF ENSEMBLE MODELS...HOWEVER THE LATEST ENSEMBLE
RUNS AND 00Z ECMWF ARE ALSO TRENDING TOWARD THESE SOLUTIONS. THE
UPPER LOW IN WYOMING WILL LIFT INTO ND TODAY WHILE THE SOUTHERN
SOUTHERN SYSTEM DEEPENS/CLOSES AND LIFTS NEAR THE FOUR CORNERS REGION.
THE MAIN SURFACE LOW LIFTS TO THE NORTHERN PLAINS WITH SFC
TROUGH/COLD FRONT ALIGNING ACROSS WESTERN NEBRASKA BY EVENING. THE
SFC GRADIENT REMAINS TIGHT ACROSS CENTRAL/NC KANSAS TODAY AND FCST
SOUNDING INDICATE MIXING MAY AGAIN REACH H8 WITH WINDS AT THE TOP
OF THE LAYER AT 40KTS. ALTHOUGH WIND SPEEDS WILL BE MORE MARGINAL
FOR WIND HEADLINE TODAY COMPARED TO YESTERDAYS INTENSE
WINDS...WILL GO AHEAD WITH WIND ADVISORY FOR SMITH...OSBORNE...JEWELL
AND MITCHELL COUNTIES.
ATTN THEN TURNS TO REDEVELOPMENT OF TSTMS THIS AFTN/EVE IN THE VCNTY
OF THE APPROACHING COLD FRONTAL BOUNDARY. MOISTURE CONTINUES TO WORK
NORTH INTO THE CENTRAL PLAINS TODAY WHILE BOUNDARY RESIDES JUST TO
THE WEST ACROSS WESTERN NEBRASKA AND KANSAS. CONVERGENCE ALONG THE
WILL AID IN INITIATION OF STORMS LATER TODAY WHICH WILL CARRY INTO
TONIGHT AS THE LLVL JET STRENGTHENS TO 50KTS. SREF MUCAPES ARE
PROGGED NEAR 1500 J/KG IN A NARROW CORRIDOR ACROSS OUR
CENTRAL/SOUTHEAST CWA WITH EFFECTIVE SHEAR OF 40 TO 50KTS...AND
SEVERE STORMS ARE POSSIBLE WITH THE MAIN HAZARDS BEING DAMAGING
WINDS AND LARGE HAIL. PRECIPITABLE WATER VALUES ARE IN THE INCH TO
INCH AND A HALF RANGE AND AFTER OUR PROLONGED DRY PERIOD IT LOOKS
LIKE SOME DECENT RAINFALL POTENTIAL WILL SETTLE IN THE NEXT FEW
DAYS.
ON SATURDAY...CONVECTION SHOULD BE ONGOING AHEAD OF THE UPPER LOW
LIFTING NORTH THROUGH COLORADO AND RATHER WET CONDITIONS ARE
EXPECTED ACROSS CENTRAL NEBRASKA AND KANSAS. TSTMS CHCS CONTINUE
ALL THROUGH THE DAY AND INTO SATURDAY NIGHT. INSTABILITY PARAMETERS
ARE NOT AS GREAT AS ON FRIDAY...BUT WILL NEED TO MONITOR TRENDS AND
POSITION OF DRY SLOT AND SFC BOUNDARIES.
IN A SIMILAR TRACK TO THIS MORNINGS SYSTEM...THE UPPER LOW LIFTS
NORTH ALONG THE HIGH PLAINS TO THE DAKOTAS WITH THE DRY SLOT GRADUALLY
WORKING EASTWARD FROM THE HIGH PLAINS. PCPN CHCS GRADUALLY BEGIN
TO DIMINISH FM WEST TO EAST SATURDAY NIGHT INTO SUNDAY NIGHT
BEFORE YET ANOTHER LOW DEEPENS FM BASE OF TROUGH AND LIFTS ONTO
PLAINS THE FIRST PART OF NEXT WEEK. WILL BE INTERESTING TO SEE HOW
MODEL TIMING OF THESE SERIES OF SYSTEMS UNFOLDS BUT IN GENERAL
RAINY CONDITIONS CAN BE EXPECTED FOR AWHILE AND WHEN ALL SAID AND
DONE POTENTIAL EXISTS FOR SEVERAL INCHES OF RAINFALL.
LONG TERM...MONDAY THROUGH THURSDAY. MAIN FORECAST CONCERNS WILL BE
CHANCES FOR THUNDERSTORMS AND TEMPERATURES. THE UPPER LEVEL WAVE WILL
CONTINUE TO MOVE THROUGH THE AREA ON MONDAY. AS THE AXIS MOVES
THROUGH THE AREA THE SHOWERS AND THUNDERSTORMS WILL FINALLY MOVE OUT
OF THE FORECAST AREA. ANOTHER UPPER LEVEL WAVE MOVES INTO THE AREA
ON TUESDAY AND THERE IS ANOTHER CHANCE FOR PRECIPITATION. A SURFACE
LOW AND COLD FRONT MOVES THROUGH TUESDAY NIGHT AND WEDNESDAY WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS AGAIN...BUT BY WEDNESDAY NIGHT
THE PRECIPITATION IS GONE AGAIN. TEMPERATURES WILL REMAIN AROUND
SEASONAL NORMALS.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR KSZ006-007-018-019.
&&HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 655 AM CDT FRI OCT 7 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 655 AM CDT FRI OCT 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING. THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND CONTINUE INTO TONIGHT IN THE VICINITY OF AN APPROACHING COLD FRONTAL BOUNDARY. SEVERE STORMS ARE POSSIBLE WITH THE MAIN HAZARDS FROM THE STORMS BEING DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL THE SIZE OF HALF DOLLARS AND LOCALLY HEAVY RAINFALL GREATER THAN ONE INCH. A WIND ADVISORY IS IN EFFECT TODAY FOR SMITH...OSBORNE...JEWELL AND MITCHELL COUNTIES. PLEASE REFER TO THE WIND ADVISORY MESSAGE FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST ACROSS THE OUTLOOK AREA FROM SATURDAY THROUGH WEDNESDAY. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...PERIODS OF HEAVY RAINFALL FROM TONIGHT THROUGH THE WEEKEND MAY LEAD TO SIGNIFICANT RAINFALL TOTALS IN EXCESS OF TWO INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH THE EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
132 AM CDT FRI OCT 7 2011
KSZ005-017-NEZ083-070715-
HARLAN NE-PHILLIPS KS-ROOKS KS-
132 AM CDT FRI OCT 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARLAN...PHILLIPS AND
NORTHERN ROOKS COUNTIES UNTIL 215 AM CDT...
AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODRUFF TO 8 MILES
SOUTHEAST OF DENSMORE...AND MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
PHILLIPSBURG...
ORLEANS...
LOGAN...
WOODRUFF...
ALMA...
SPEED...
HUNTLEY...
GLADE...
KIRWIN...
REPUBLICAN CITY...
HARLAN COUNTY DAM...
AGRA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3946 9961 3956 9961 3957 9963 3976 9964
4023 9961 4021 9920 4010 9917 4000 9918
4000 9915 3947 9905
TIME...MOT...LOC 0631Z 223DEG 53KT 4008 9943 3958 9963
FAYThe Grand Island radar (KUEX), 88 km away, was scanning. The volume nearest the first event began at 11:58 UTC.
22 heavy rain, 7 hail, 5 thunderstorm wind. Local standard time, as filed.
Total rainfall over the past 24 hours of 3.70 inches was reported.
Total rainfall over the past 24 hours of 3.55 inches was reported.
Total rainfall over the past 24 hours of 5.94 inches was reported.
Total rainfall over the past 24 hours of 5.76 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 5.33 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 4.72 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 4.37 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 3.76 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 3.08 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 3.02 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 3.00 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 4.14 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 4.07 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 3.81 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 3.45 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 5.50 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 3.60 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 4.57 inches was reported.
Total rainfall over the past 24 hours of 5.28 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 5.26 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 3.82 inches was reported by a Nebraska Rainfall Assessment and Information Network observer.
Total rainfall over the past 24 hours of 3.73 inches was reported.
A grain storage building on the south side of Atlanta lost half of its roof.
Quarter size hail was reported on the northwest side of Kearney.
Wind gusts were estimated at 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344960, 344961, 344962, 344963, 344964, 344965, 344966, 344967, 344969, 344970, 344971, 344972, 344973, 344974, 344975, 344976, 344977, 344978, 344979, 344981, 344982, 344983, 344946, 344947, 344949, 344950, 344951, 344952, 344953, 344954, 344956, 344957, 344958, 344959.